A case of unexplained duodenal ulcer and massive gastrointestinal bleed

Yiqi Ruben Luo, Robert Goodnough, Rebecca Menza, Adina Badea, Hubert Yiu Wei Luu, Lucy Z. Kornblith, Kara L. Lynch

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

A 73-year-old man was displaying symptoms of massive gastrointestinal (GI) bleed. Surgical actions were performed to control the bleed caused by an erosive duodenal ulcer with duodenal perforation. When investigating the culprit of this case, the pain medications prescribed two weeks prior by a traditional Chinese medicine doctor raised attention. The patient's admission serum sample and the pain medications from unknown sources were analyzed using a clinically validated liquid chromatography-high-resolution mass spectrometry (LC-HRMS) method. The NSAIDs diclofenac, piroxicam, and indomethacin were identified, as well as some other synthetic drugs and natural products. The patient's concurrent exposure to multiple NSAIDs significantly increased the risk of upper GI complications. It is reasonable to argue that the high-dose use of the NSAIDs was a major cause of the duodenal ulcer and GI bleed. In addition, the identified natural products such as atropine and ephedrine have well-documented toxicities. It is important to increase the visibility of unregulated medications, and the capability to perform untargeted mass spectrometry analysis provides a unique diagnostic advantage in cases where exposure to toxic substances is possible.

Original languageEnglish (US)
Pages (from-to)188-190
Number of pages3
JournalClinica Chimica Acta
Volume506
DOIs
StatePublished - Jul 2020
Externally publishedYes

ASJC Scopus subject areas

  • Biochemistry
  • Clinical Biochemistry
  • Biochemistry, medical

Fingerprint

Dive into the research topics of 'A case of unexplained duodenal ulcer and massive gastrointestinal bleed'. Together they form a unique fingerprint.

Cite this